Alert archive / New Mexico / Special Weather Statements in 2017

Special Weather Statement, NWS Albuquerque, NM

August 15, 2017Chaves County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 15, 2017, 3:13 PM MDT for Chaves County, New Mexico. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 3:13 PM MDT (21:13 UTC)
Expired
Aug 15, 2017, 3:45 PM MDT
In force
32 min
Issued by
NWS Albuquerque, NM

County Chaves County, NM

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1842 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WWUS85 KABQ 152113
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
313 PM MDT TUE AUG 15 2017
 
NMZ538-152145-
Chaves County Plains-
313 PM MDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES COUNTY UNTIL
345 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Bitter Lake Wildlife Refuge, or 16 miles north of
Roswell, moving east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of north central
Chaves County.

This includes Highway 285 between Mile Markers 116 and 131.
 
If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3350 10468 3367 10469 3374 10442 3347 10440
TIME...MOT...LOC 2113Z 265DEG 7KT 3360 10460 

$$

34

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 15, 11:38 AM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 15, 11:38 AM MDT, 3 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1138 AM MDT Tue Aug 15 2017

.AVIATION...
18Z TAF CYCLE
As drier mid level air sweeps into western and central New Mexico,
storm development will be inhibited there and confined to the eastern
plains of the state. A few strong to severe cells will be possible
with brief heavy downpours, gust downburst winds, and large hail. Any
reductions to MVFR/IFR ceilings/visibility will be brief during
downpours. Outside of storms prevailing winds will be moderate with
occasional gusts to 20 to 25 kt this afternoon. Storms should
diminish and exit New Mexico by mid evening.

52

&&

.PREV DISCUSSION...308 AM MDT Tue Aug 15 2017...
.SYNOPSIS...
A drying trend is in play through mid week, with storms limited to
the Eastern Plains today where a few may become strong to severe near
the Texas border. A backdoor front may spark a storm or two across
the Northeast Plains Wednesday, but otherwise dry conditions will
prevail with daytime temperatures generally at or below normal.
Western New Mexico will remain dry through the end of the week and
into Saturday, while moisture is recharged by yet another backdoor
front across the Eastern Plains Thursday. Look for an uptick in
storms across Eastern New Mexico going into the end of the work week
thanks to the backdoor front. Moisture will stream north across the
region Sunday into early next week, leading to a significant uptick
in storm coverage across all of New Mexico.

&&

.DISCUSSION...
Latest water vapor satellite imagery shows an upper level trough
digging into the Intermountain West, while a dry slot rotates under
the base of the trough across Arizona and into New Mexico. The 00z
KFGZ upper air sounding showed the dry slot nicely, with virtually no
moisture above 600mb and a PWAT of only 0.51". This dry atmosphere
will work-over western New Mexico today and focus storms across the
Eastern Plains. A few strong to severe storms are likely later today
between Clovis, Tucumcari and Clayton once again, where sbCAPE values
will approach 3500 J/Kg with LIs of -9C. Bulk shear isn't too
impressive at 15 to 25kts, which will limit storm mode. Large hail
and damaging winds will once again be the primary threats. Elsewhere,
very little in the way of storm coverage is forecast, with daytime
temperatures generally within a couple degrees of normal.

Dry air will overtake most of the state Wednesday and lead to a
significant downtrend in convection, with the only storm potential
across the Northeast Plains thanks partially to a weak backdoor
front. Western New Mexico will remain dry Thursday, but chances for
storms across the east are trending up thanks to a stronger backdoor
frontal push. A few storms may become severe late Thursday near the
frontal boundary across the East Central Plains close to the Texas
border, where the latest NAM12 is showing sbCAPE of 3500-4000 J/Kg,
LIs of -8 to -10C and improved 0-6km bulk shear of 30-35kts.

Look for a downtrend in storm coverage and a slight uptrend in
daytime temperatures Fri/Sat as the upper high shifts/builds
northwest into New Mexico. Both the 00z ECMWF and GFS show the
upper high shifting back to the southeast over central Texas late in
the weekend and into early next week, as an upper level trough carves
out along the California coastline. This pattern will allow
plentiful atmospheric moisture to stream north over AZ/NM and will
lead to a significant uptick in storm coverage.

11

&&

.FIRE WEATHER...
West to southwest flow aloft ahead of an unseasonably deep upper
level trough moving east across the western CONUS is ushering in
drier air into western and central NM today. Afternoon and evening
convection will favor areas east of the central mountain chain
today. Wednesday continues to look like the driest day in quite
sometime as dewpoint temperatures crater into the 30s across much of
the area. All but the far northeast plains will see shower and storm
chances non-existent. Latest weather prediction models, however, are
stronger with a backdoor boundary for Wednesday night and Thursday.
Chances for showers and storms return to the northern mountains
(especially Sangres), central highlands and eastern plains Thursday
afternoon and evening. Several strong to severe storms are possible
across the eastern plains Thursday evening.

Subtropical/Four Corners high rebuilds over NM Friday. Convection
will favor areas along and east of the central mountain chain. By
Saturday, the upper high is forecast to shift southeastward,
allowing some mid and low level moisture to return to the RGV and
southwest mountains. Models continue idea of brining up a potent
subtropical easterly wave from the south on Sunday. Showers and
thunderstorms are forecast to increase in coverage and intensity
Sunday into early next week.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 15, 4:17 AM MDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
417 AM MDT Tue Aug 15 2017

NMZ501>540-161100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
417 AM MDT Tue Aug 15 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible this afternoon and evening
across the Eastern Plains near the Texas border. Large hail and
damaging winds are the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong to severe storms are possible Thursday afternoon and
evening across the East Central Plains near the Texas border. Large
hail and damaging winds are the primary threats.

A significant uptick in storm coverage is forecast Sunday into Monday
as monsoon moisture streams north from Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today and Thursday for portions of
the Eastern Plains due to the threat for severe thunderstorms.

11

In the hours before

Special weather statement, Aug 15, 2:48 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
248 PM MDT TUE AUG 15 2017

NMZ531-532-152115-
Eastern San Miguel County-Harding County-
248 PM MDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL AND WEST
CENTRAL HARDING COUNTIES UNTIL 315 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Solano, or 15 miles west of Mosquero, moving
northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Solano.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3564 10426 3580 10435 3594 10409 3570 10396
TIME...MOT...LOC 2048Z 246DEG 9KT 3576 10423

34
Special weather statement, Aug 15, 2:49 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
249 PM MDT TUE AUG 15 2017

NMZ530-152115-
Union County-
249 PM MDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
315 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Clayton Lake State Park, or 22 miles northwest of
Clayton, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Union
County.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3666 10342 3676 10347 3692 10323 3668 10310
TIME...MOT...LOC 2049Z 246DEG 9KT 3673 10337

34
Special weather statement, Aug 15, 3:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
313 PM MDT TUE AUG 15 2017

NMZ538-152145-
Chaves County Plains-
313 PM MDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES COUNTY UNTIL
345 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Bitter Lake Wildlife Refuge, or 16 miles north of
Roswell, moving east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of north central
Chaves County.

This includes Highway 285 between Mile Markers 116 and 131.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3350 10468 3367 10469 3374 10442 3347 10440
TIME...MOT...LOC 2113Z 265DEG 7KT 3360 10460

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:06 PM MDTAreal Flood AdvisoryABQUnion114 min
Aug 14, 6:51 PM MDTSpecial Weather StatementABQQuay24 min
Aug 14, 6:54 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel51 min
Aug 14, 6:57 PM MDTAreal Flood AdvisoryABQSocorro108 min
Aug 14, 6:57 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union48 min
Aug 14, 7:39 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel51 min
Aug 14, 7:42 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel, Union108 min
Aug 14, 8:30 PM MDTSpecial Weather StatementABQQuay30 min
Aug 14, 8:52 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance, Valencia113 min
Aug 14, 8:55 PM MDTSpecial Weather StatementABQQuay35 min
Aug 14, 9:35 PM MDTAreal Flood AdvisoryABQHarding, Quay115 min
Aug 14, 10:37 PM MDTSpecial Weather StatementABQHarding38 min
Aug 14, 11:04 PM MDTSpecial Weather StatementABQQuay41 min
Aug 14, 11:14 PM MDTSpecial Weather StatementABQ46 min
Aug 15, 12:13 AM MDTSpecial Weather StatementABQQuay47 min
Aug 15, 1:06 AM MDTSpecial Weather StatementABQQuay39 min
Aug 15, 1:47 AM MDTSpecial Weather StatementABQCurry58 min
Aug 15, 2:47 AM MDTSpecial Weather StatementABQCurry13 min
Aug 15, 1:51 PM MDTSevere Thunderstorm WarningABQUnion28 min
Aug 15, 2:24 PM MDTAreal Flood AdvisoryABQUnion111 min
Aug 15, 2:48 PM MDTSpecial Weather StatementABQHarding27 min
Aug 15, 2:49 PM MDTSpecial Weather StatementABQUnion26 min
Aug 15, 3:31 PM MDTSpecial Weather StatementABQHarding29 min
Aug 15, 3:36 PM MDTSpecial Weather StatementABQQuay24 min
Aug 15, 3:43 PM MDTSpecial Weather StatementABQUnion32 min
Aug 15, 3:55 PM MDTSpecial Weather StatementABQUnion35 min
Aug 15, 4:03 PM MDTSevere Thunderstorm WarningABQUnion42 min
Aug 15, 4:05 PM MDTSpecial Weather StatementABQUnion25 min
Aug 15, 4:45 PM MDTSevere Thunderstorm WarningABQUnion45 min
Aug 15, 4:46 PM MDTSpecial Weather StatementABQChaves29 min
Aug 15, 4:47 PM MDTSpecial Weather StatementABQQuay28 min
Aug 15, 4:51 PM MDTAreal Flood AdvisoryABQUnion114 min
Aug 15, 4:59 PM MDTSpecial Weather StatementABQUnion31 min
Aug 15, 5:02 PM MDTSevere Thunderstorm WarningABQUnion43 min
Aug 15, 5:05 PM MDTSpecial Weather StatementABQChaves25 min
Aug 15, 5:18 PM MDTSpecial Weather StatementABQChaves27 min
Aug 15, 5:22 PM MDTAreal Flood AdvisoryABQUnion113 min
Aug 15, 5:25 PM MDTAreal Flood AdvisoryABQCurry, Quay2 hr

Nearby

Special Weather Statements in New Mexico, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.